Accidental epinephrine injections becoming growing problem

Clinicians should check at least once a year that patients with allergies know how to safely use their epinephrine auto-injectors to prevent anaphylaxis, the most severe form of allergic reaction. This advice comes from investigators who have uncovered an increase in the number of accidental auto-injections.

The study reviewed 26 reports published in peer-reviewed journals over the past 20 years. They identified 69 episodes of unintentional injection—most of them (68%) occurring over the past six years. Recipients of these injections included not only patients but also health-care professionals and bystanders (Ann Allergy Asthma Immunol. 2009;102:282-287).

Researchers believe the rate of unintentional injection is much higher than previous estimates of 1 in 50,000 injections. Although most problems resolved within 24 hours with or without treatment, “health-care professionals should maintain vigilance about training and regular coaching of those at risk for anaphylaxis in the community and the caregivers of children at risk in the correct and safe use of epinephrine auto-injectors, ideally at yearly intervals,” the authors advise.
Loading links....
You must be a registered member of Clinical Advisor to post a comment.

2016 Upcoming Meetings

MAY 15-19, 2017 
AAPA 2017
Las Vegas, NV

Click here to view the full calendar

Sign Up for Free e-newsletters